Hail, Oxford
- When
- July 15, 2:50 PM EST
- Where
- Oxford County, Town House
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 44.317, -70.767
Severe thunderstorms moving through western and mid-coast Maine knocked down trees and caused large hail throughout the area. Trees and/or large limbs were reported down in the towns of Westbrook, Porter, Gorham, Hiram, Turner, Greene, Dresden, Monmouth,and Wiscasset.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms moving through western and mid-coast Maine knocked down trees and caused large hail throughout the area. Trees and/or large limbs were reported down in the towns of Westbrook, Porter, Gorham, Hiram, Turner, Greene, Dresden, Monmouth,and Wiscasset. One and a half inch hail was reported in The Forks, one inch hail was reported in Cornish and Kezar Falls, nickel sized hail was reported in Baldwin, and dime-sized hail was reported in Cape Elizabeth, Hiram, Richmond, Limington, and Albany Township. As the storms moved through the state, lightning ignited a fires in Buckfield and Tenants Harbor. In Buckfield, lightning struck a large tree and followed ground lines into a home and shed. The shed and it's contents, including a car and two motorcycles, were destroyed by the resulting fire, causing an estimated $26000 in damage. In Tennants Harbor, lightning struck the steeple of a church.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 15, 1:25 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT MON JUL 15 2002 ZONES... MAIN CONCERN IS SEVERE WEATHER THREAT THROUGH 8 PM. SPC WILL BE PUTTING UP A WATCH FOR SOUTHWEST ME AND SOUITHERN NH. FIRST LINE OF CONVECTION MOVING OVER THE COASTAL WATERS AT THIS TIME. IT PRODUCED A FEW STRONG THUNDERSTORMS BUT NO REPORTS OF ANY SIGNIFICANT WEATHER RECEIVED. A SECOND LINE IS DEVELOPING JUST AHEAD OF THE APPROACHING COLD FRONT. THIS LINE EXTENDS ACROSS THE MOUNTAIN ZONES OF WESTERN ME AND NH. WILL PUT IN A THROUGH THIS EVENING PERIOD FOR ZONES...AND MENTION POSSIBLE STRONG /OR SEVERE/ THUNDERSTORMS UNTIL 8 PM FOR SOUTHERN ...CENTRAL AND COASTAL ZONES...DEPENDING ON WHERE THE WATCH IS ISSUED. BEHIND THE FRONT AS THE STRONG 500 MB CUTOFF DRIFTS SOUTHEASTWARD A NEW AIR MASS MOVES IN WITH COOLER AND LESS HUMID CONDITIONS. LIMITED RH BEHIND THE FRONT AND UPPER LEVEL CUTOFF MOVES OUT FAIRLY QUICLY SO NOT MUCH CLOUD FORMATION DURING TUESDAY. A NORTH-SOUTH ORIENTATED WARM FRONT MOVES INTO THE REGION WEDNESDAY AND WEDNESAY NIGHT BRINGING A CHANCE OF RW/TRW. THIS WILL PERIST THROUIGH THU/EARLY THU NIGHT WHEN A COLD FRONT MOVES THROUGH. A RETURN TO DRIER...COOLER...LESS HUMID WX ON FRIDAY. FOR POPS AND TEMPS...USING FWC/MAV COMPROMISE IN THE SHORT RANGE AND MEX IN THE LONG RANGE. CWF... WINDS/SEAS WILL REMAIN BELOW SCA LEVELS. WILL CONTINUE TO MENTION STRONG THUNDERSTORMS THIS EVENING. PRELIMINARY PWMWRKZFP/PWMWRKCWF AVBL IN AWIPS. HAVE NOT YET ADDED THE PERIOD TO COVER CURRENT CONVECTION IN THE PWMWRKZFP PRODUCT. FCSTID = 2 .GYX... ME...NONE. NH...NONE. SJC
MEZ012>014-018>028-NHZ003>010-013-014-152200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1020 AM EDT MON JUL 15 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF WESTERN MAINE AND NEW HAMPSHIRE THIS AFTERNOON... THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES WILL MOVE SOUTHEAST ACROSS WESTERN AND SOUTHERN MAINE AND NORTHERN ...CENTRAL AND SOUTHEAST NEW HAMPSHIRE TODAY. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON ACROSS THE FOOTHILLS...CENTRAL AND SOUTHERN MAINE AND CENTRAL AND SOUTHEAST NEW HAMPSHIRE. BY LATE THIS AFTERNOON OR EARLY THIS EVENING THUNDERSTORMS WILL MOVE OVER THE COASTAL WATERS AND MAY ALSO PRODUCE STRONG WINDS...HAIL... HEAVY RAIN...FREQUENT LIGHTNING AND ABRUPT WIND SHIFTS. A COLD FRONT WILL MOVE SOUTHEAST INTO MAINE AND NEW HAMPSHIRE TODAY AND OFF THE COAST THIS EVENING. THIS FRONT WILL BE THE DRIVING FORCE BEHIND THE STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. TAKE NECESSARY PRECAUTIONS NOW...HAVE A WEATHER RADIO AT HAND IF OUT OF DOORS OR BOATING. BOATERS SHOULD HEAD FOR SAFETY BEFORE THE THREAT OF THUNDERSTORMS ARRIVE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES AND ANY SEVERE WEATHER WATCHES OR WARNINGS. SJC
MEZ012-013-019>021-NHZ003>006-152000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 300 PM EDT MON JUL 15 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM... AT 300 PM WEATHER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST OUT OF THE MOUNTAINS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. THESE STORMS HAVE HEAVY RAIN AND FREQUENT LIGHTNING. HAIL AND STRONG GUSTY WINDS ARE POSSIBLE AS THESE STORMS MOVE THROUGH CENTRAL NEW HAMPSHIRE AND THE FOOTHILLS AND INTERIOR CENTRAL AND SOUTHERN MAINE THROUGH 4 PM. THIS INCLUDES SOUTHERN OXFORD... SOUTHERN FRANKLIN...KENNEBEC...ANDROSCOGGIN AND NORTHERN CUMBERLAND COUNTIES IN MAINE AND CARROLL AND GRAFTON COUNTIES IN NEW HAMPSHIRE. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. IF POSSIBLE...REPORT SEVERE WEATHER...LARGE HAIL OR DAMAGING WINDS ...TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE INFORMATION TO THE NATIONAL WEATHER SERVICE IN GRAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE SEVERE THUNDERSTORM WARNINGS. SJC
The national radar mosaic for the moment the first event began.
10 thunderstorm wind, 7 hail, 2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309634, 5309628, 5309637, 5309627, 5309631, 5309639, 5309640, 5309629, 5309641, 5309643, 5309632, 5309642, 5309633, 5309644, 5309638, 5309636, 5309630, 5309635, 5309626.